Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Wichita, KS

July 21, 2003Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2003, 10:34 PM CDT for Russell County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 10:34 PM CDT (03:34 UTC)
Expired
Jul 21, 2003, 11:30 PM CDT
In force
56 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2845 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 220334
SVRICT
KSC167-220430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1130 PM CDT.

* AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF PARADISE...OR ABOUT 10 MILES
  NORTHWEST OF RUSSELL...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR RUSSELL AROUND 1045 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1130 PM CDT.

LAT...LON 3913 9895 3902 9904 3879 9903 3895 9861

$$

/HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:46 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 21, 3:46 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT MON JUL 21 2003

FCST CONCERNS...
PCPN CHCS TNGT AND COOL DOWN TUE/WED...

CANADIAN AIRMASS HAS ALREADY MOVD INTO THE NRN PLAINS/UPR MDWST
AND IS POISED TO OVERSPREAD THE CNTRL PLAINS/KS RGN TNGT/TUE. ALTHO
THE LO LVL MSTR HAS BEEN SCOURED OUT BY LEADING SFC TROF, ELEVATED
MSTR ASSOCD WITH TRUE BNDRY/BAROCLINIC ZONE WL SLIDE SSEWD TNGT. THIS
WL RESULT IN MRGNL INSTBY BASED ABV THE H8 FNT MOVG OUT OF NEB INTO
CNTRL/SERN KS AFT 06Z, WITH ELEVATED CAPE VALUES LIFTED FM 750 MB OF
500-650 J/KG. INCRSG WNDS ALOFT AND APCHG MID/UPR SHRTWV SHOULD
MAINTAIN CNVTV CHCS ACRS THE CWA LATE TNGT/TUE MRNG.

SCT CNVTN AND DENSITY CURRENT ALG LEADING EDGE OF CANADIAN AIR WL
RESULT IN OCNLY GUSTY WNDS ACRS THE CWA INTO MIDDAY TUE, FOLLOWED BY
CLRG TREND/DMNSHG WNDS INTO THE AFTN. TEMPS MUCH COOLER BY JULY
STANDARDS WITH HIGHS IN THE LOW TO MID 80S.

UPR PTRN WL CONT TO UNDERGO AMPLIFICATION AS SHRTWVS CONT TO DIG
SEWD INTO THE TN/OH VLYS INTO WED. COOLEST MINS WL LKLY OCCUR ON WED
MRNG WITH SOME UPR 50S XPCTD ACRS THE CWA. MAXS WED WL AGAIN BE HELD
INTO THE 80S, ALTHO PERHAPS A FEW DEGRESS WARMER.

EXTENDED FCST...GENL WARMING TREND TO COMMENCE BY THU, CONTG INTO
THE START OF THE UPCOMING WEEKEND, AS ERN TROF LIFTS OUT ALLOWING
UPR RDG TO BUILD EWD ACRS THE PLAINS ONCE AGAIN. THE LATEST AVN
OUT TO 120HRS DISCOUNTS THE 00Z MRF AND LENDS MORE CREDENCE TO THE
ECMWF, SHOWG HIER HGTS ACRS THE NRN PLAINS AND LWR HGTS ACRS ID/MT
BY SAT. THIS SHOULD MAINTAIN WARMER TEMPS FOR LONGER DURATION ACRS
THE CNTRL PLAINS/KS THRU THE WEEKEND, WITH ANY FROPA STAYING N OF
THE AREA. THIS IS ALSO CONSENSUS OF ADJACENT OFFICES AND WL BE
FOLLOWED. CHCS FOR SGFNT PCPN ALSO LOOK SML/NIL, WITH PROXIMITY OF
UPR RDG ACRS THE PLAINS.

FCSTID = 13/DARMOFAL
ICT   68  84  62  86 /  40  40   0   0
HUT   67  83  60  86 /  50  30   0   0
EWK   67  83  61  86 /  50  30   0   0
EQA   68  83  61  85 /  40  40   0   0
WLD   69  85  61  85 /  40  50   0   0
RSL   64  82  58  85 /  60  20   0   0
GBD   65  82  59  85 /  60  20   0   0
SLN   66  83  60  86 /  60  30   0   0
MPR   67  83  60  86 /  50  30   0   0
CFV   69  84  61  84 /  40  50   0   0
CNU   67  82  60  84 /  40  50   0   0
K88   67  82  59  84 /  40  50   0   0

.ICT...NONE.
Hazardous weather outlook, Jul 21, 1:45 PM CDT, 8 hours 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-221200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
145 PM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS NEBRASKA AND
EASTERN KANSAS TONIGHT.  THIS SYSTEM MAY BRING SHOWERS AND
THUNDERSTORMS TO THE AREA LATE TONIGHT.  GUSTY WINDS MAY ACCOMPANY
THE SHOWERS AND STORMS AT TIMES, BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/WOLF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 12:30 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jul 22, 12:54 AM CDTSevere Thunderstorm WarningICTSumner66 min
Jul 22, 1:01 AM CDTSevere Thunderstorm WarningICTButler59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.